Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 1:45 PM PDT for San Bernardino County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 1:45 PM PDT (20:45 UTC)
- Expired
- Jul 24, 2005, 3:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:16 PM PDT | FLASH FLOOD | Twentynine Palms, CA | SPOTTER REPORTS 1.50 INCHES OF RAIN WITH SEVERE FLOODING IN TWENTY NINE PALMS...SEVERAL HUNDRED PEOPLE ARE TO BE EVACUATED. |
| Jul 24, 3:30 PM PDT | FLASH FLOOD | 17 E Twentynine Palms, CA | STATE ROUTE 62 CLOSED 17.2 MILES EAST OF TWENTYNINE PALMS TO JUNCTION OF STATE ROUTE 177. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 242050
FFWVEF
CAC071-242245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 345 PM PDT
* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN JUST SOUTH OF STATE ROUTE 62 FROM TWENTYNINE PALMS TO
STATE ROUTE 177.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS...STREAMS...AND COUNTRY ROADS. THE MAIN HIGHWAY THAT
WILL BE IMPACTED WILL BE STATE ROUTE 62. RAINFALL AND RAINFALL RATES
OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3452 11640 3448 11461 3410 11456 3404 11651
3427 11640
$$
SCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 9:55 AM PDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT SUN JUL 24 2005
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&
.UPDATE...STRONGEST STORMS NOW OVER NORTHEAST SAN BERNARDINO WITH
VISIBLE IMAGERY SHOWING COLD POOL DRIVING OUTFLOW BOUNDARY
SOUTH-SOUTHWEST ACROSS CENTRAL SAN BERNARDINO COUNTY.
RADAR/SATELLITE SHOWING NEW STORM DEVELOPING ALONG BOUNDARY ARCHING
FROM RIDGECREST EAST TO LAKE HAVASU CITY. FLASH FLOOD WARNING OUT
FOR AREA FROM BAKER SOUTHEAST TO HIGHWAY 95. CHP REPORTED FLASH
FLOODING ON STATE ROUTE 127 AT BAKER JUST PRIOR TO 900 AM. HOT SPOT
WILL BE WESTERN/SOUTHERN SAN BERNARDINO COUNTY NEXT SEVERAL HOURS.
WILL ALSO BE MONITORING DEVELOPMENT THIS AFTERNOON OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTY...SIMILAR TO YESTERDAY WITH
SUNNY SKIES AND BETTER MID-LEVEL SHEAR TO HELP ORGANIZE STORMS.
UNSURE IF RAIN COOLED BOUNDARY LAYER ACROSS CLARK COUNTY WILL BE
ABLE TO RECOVER DURING THE AFTERNOON FOR DEEP CONVECTION. AT ANY
RATE WITH PW AMOUNTS BETWEEN 1.50-2.00 INCHES WONT TAKE MUCH TO
PRODUCE MORE SHOWERS/THUNDERSTORMS. WILL NEED TO UPDATE TEMPERATURES
AND TWEAK POPS SOME WHILE REMAINDER OF PACKAGE FINE.
&&
.PREV DISCUSSION...313 AM PDT SUN JUL 24 2005...SEVERAL OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS HAVE COLLIDED OVER VARIOUS
REGIONS OF THE CWA. NEW THUNDERSTORM DEVELOPMENT IS OCCURRING IN LAS
VEGAS AND SEVERAL OTHER PLACES IN THE SOUTHERN CWA. OUTFLOW FROM
LARGE COMPLEX IN WESTERN ARIZONA ALSO WORKING TOWARD THE SOUTHERN
CWA...SO EXPECT SOME ADDITIONAL THUNDERSTORMS TO DEVELOP THIS
MORNING WITH ALL THE COLLIDING BOUNDARIES. THUNDERSTORMS ALSO
CONTINUE OVER THE NORTHERN AREA OF DEATH VALLEY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT. NEARLY THE SAME CONDITIONS TODAY AS
YESTERDAY EXIST IN REGARDS TO INSTABILITY PARAMETERS AND
MOISTURE...SO WE HAVE THAT GOING FOR US. HOWEVER...AM CONCERNED WITH
ALL THE THUNDERSTORMS CURRENTLY WHICH COULD HELP STABILIZE THINGS AT
LEAST THIS MORNING. BY THIS AFTERNOON...WE SHOULD SEE ENOUGH
DESTABILIZATION TO KICK OFF ADDITIONAL THUNDERSTORMS AND WITH PW
VALUES REMAINING OVER 1.5 INCHES AND FAIRLY LIGHT WINDS THROUGH
500MB...EXPECT HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND EASTERN
AREAS OF THE CWA. HAVE LEFT OUT INYO AND ZONE 14 DUE TO DRIER AIR
WORKING INTO THE REGION THAT SHOULD MINIMIZE THUNDERSTORM COVERAGE.
MODELS CONTINUE TO SHOW DRIER AIR MOVING INTO THE AREA MONDAY WITH
THUNDERSTORMS CONFINED TO THE EASTERN THIRD OF THE CWA AND
EVENTUALLY ONLY MOHAVE COUNTY BY TUESDAY. TEMPERATURES ARE EXPECTED
TO BE HELD DOWN BY ADDITIONAL CLOUD COVER.
&&
.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&
.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&
GORELOW/MORGANIn the hours before
Local storm report, Jul 24, 1:09 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT SUN JUL 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM FLASH FLOOD TWENTYNINE PALMS 34.14N 116.07W
07/24/2005 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTERS REPORTS 1.00 1.50 INCHES OF RAIN DURING THE PAST
HOUR CAUSING FLASH FLOODING TWENTY NINE PALMS...FLANDERS
AND JOSHUA TREE.
&&
CSCHLOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:30 AM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 24, 2:21 AM PDT | Flash Flood Warning | VEF | Inyo | 114 min |
| Jul 24, 8:36 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 11:25 AM PDT | Flash Flood Warning | VEF | San Bernardino | 110 min |
| Jul 24, 11:48 AM PDT | Flash Flood Warning | VEF | San Bernardino | 117 min |
| Jul 24, 2:09 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 22 min |
| Jul 24, 3:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 105 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.